Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 118, NWS Sioux Falls, SD

July 28, 20155 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2015, 12:07 AM CDT for 5 counties in South Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2015, 12:07 AM CDT (05:07 UTC)
Expired
Jul 28, 2015, 12:45 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Gregory County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 206 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 12:15 AM CDTTSTM WND GST 46Chamberlain, SD
Jul 28, 12:45 AM CDTTSTM WND GST 691 S Kimball, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 10:49 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2357 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS53 KFSD 280507
SVRFSD
SDC003-015-023-053-073-280545-
/O.NEW.KFSD.SV.W.0118.150728T0507Z-150728T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT TUE JUL 28 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  WESTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 1245 AM CDT

* AT 1207 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR STEPHAN TO 7 MILES SOUTHEAST OF HAMILL...MOVING
  EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN GREGORY...BRULE...WESTERN JERAULD...NORTHWESTERN
  AURORA AND NORTHWESTERN CHARLES MIX COUNTIES...INCLUDING THE
  FOLLOWING LOCATIONS...PUKWANA AND DIXON IN GREGORY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9953 4350 9930 4352 9928 4357 9934
      4365 9936 4365 9944 4367 9947 4370 9941
      4378 9941 4379 9936 4386 9931 4391 9936
      4393 9936 4393 9893 4420 9893 4420 9868
      4323 9895 4340 9953
TIME...MOT...LOC 0507Z 280DEG 36KT 4421 9939 4351 9960 

HAIL...0.75IN
WIND...70MPH
 
$$

JM
2 follow-up statements
405 
WWUS53 KFSD 280524
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 AM CDT TUE JUL 28 2015

SDC003-015-023-053-073-280545-
/O.CON.KFSD.SV.W.0118.000000T0000Z-150728T0545Z/
GREGORY SD-BRULE SD-JERAULD SD-AURORA SD-CHARLES MIX SD-
1224 AM CDT TUE JUL 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN GREGORY...BRULE...WESTERN JERAULD...NORTHWESTERN
AURORA AND NORTHWESTERN CHARLES MIX COUNTIES...

AT 1223 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF ETBAUER HILL TO NEAR IONA...MOVING
EAST AT 40 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CHAMBERLAIN...KIMBALL...LAKE FRANCIS CASE...GRASS RANCH COLONY...
PUKWANA AND DIXON IN GREGORY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9953 4350 9930 4352 9928 4357 9934
      4365 9936 4365 9944 4367 9947 4370 9941
      4378 9941 4379 9936 4386 9931 4391 9936
      4393 9936 4393 9893 4420 9893 4420 9868
      4323 9895 4340 9953
TIME...MOT...LOC 0523Z 270DEG 36KT 4418 9918 4348 9939 

HAIL...0.75IN
WIND...70MPH
 
$$

JM
899 
WWUS53 KFSD 280543
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1243 AM CDT TUE JUL 28 2015

SDC003-015-023-053-073-280551-
/O.EXP.KFSD.SV.W.0118.000000T0000Z-150728T0545Z/
GREGORY SD-BRULE SD-JERAULD SD-AURORA SD-CHARLES MIX SD-
1243 AM CDT TUE JUL 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREGORY...
BRULE...WESTERN JERAULD...NORTHWESTERN AURORA AND NORTHWESTERN
CHARLES MIX COUNTIES WILL EXPIRE AT 1245 AM CDT...

THE WARNING HAS BEEN REPLACED BY ANOTHER WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4350 9953 4350 9930 4352 9928 4357 9934
      4365 9936 4365 9944 4367 9947 4370 9941
      4378 9941 4379 9936 4386 9931 4391 9936
      4393 9936 4393 9893 4420 9893 4420 9868
      4323 9895 4340 9953
TIME...MOT...LOC 0538Z 280DEG 36KT 4418 9918 4348 9939 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:23 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 27, 6:23 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT MON JUL 27 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 304 PM CDT MON JUL 27 2015

ELIMINATED ALL POPS FOR THE REMAINDER OF THIS AFTERNOON AS IT LOOKS
LIKE THE ATMOSPHERE HAS STABILIZED BEHIND THIS MORNINGS AND EARLY
AFTERNOONS RAINFALL...SIMILAR TO WHAT HAPPENED LAST SATURDAY. THE
ONLY EXCEPTION IS ISOLATED POPS ARE WARRANTED IN THE LATE AFTERNOON
IN OUR SOUTH CENTRAL SD ZONES ONCE AGAIN AS THEY CONTINUE TO HEAT UP
REACHING THEIR CONVECTIVE TEMPERATURE. IN FACT SOME CUMULUS IS
FORMING RIGHT NOW IN THAT AREA. THE MAIN STORY FOR THE REST OF
TONIGHT IS OUR WELL ADVERTISED UPPER TROUGH MOVING INTO EASTERN MT
AND EASTERN WY...WITH A PRECEDING SHORT WAVE LIFTING ACROSS THE
NORTHERN PLAINS. BEHIND THE SHORT WAVE PASSAGE AND AHEAD OF THE
UPPER TROUGH...700MB TEMPERATURES INCREASE TO +14C WEST OF
INTERSTATE 29 WHICH SHOULD PUT AN ABRUPT END TO THE CONVECTION AS IT
PASSES THROUGH. STILL LIKE THE WAY THE ECMWF IS HANDLING THE
CONVECTIVE PATTERN THE BEST...DEVELOPING SOME SCATTERED ACTIVITY
LATER THIS EVENING IN OUR WESTERN ZONES...THEN LIFTING IT
NORTHEASTWARD OVERNIGHT GIVING LIKELY POPS MAINLY FOR SOUTHWEST MN
AND IMMEDIATE ADJACENT AREAS JUST AHEAD OF THE CAPPING. THE LOW
LEVEL JET INCREASES TO A STOUT 40 KNOTS IN OUR FORECAST AREA TONIGHT
WITH LIGHTER MID LEVEL WINDS AVERAGING 30 KNOTS. THE DIRECTIONAL
WIND SHEER VEERING WITH HEIGHT IS IMPRESSIVE BUT THE SPEED SHEAR IS
A BIT INVERSED FROM LOWER HEIGHTS TO MIDDLE HEIGHTS. THIS WOULD
SUGGEST ROTATING UPDRAFTS IN DISCREET CELLS ENOUGH TO SUPPORT LARGE
HAIL MAINLY IN OUR WESTERN AND PARTS OF OUR NORTHERN ZONES LATE
THIS EVENING. BUT AS THE SYSTEM MORPHS INTO A SMALL MCS...THE THREAT
COULD TRANSPOSE INTO AN ISOLATED WIND DAMAGE EVENT IN SOUTHWEST MN A
BIT LATER TONIGHT. WITH THE MID LEVEL TEMPERATURES SO VERY WARM ON
THE HEELS OF THE SHORT WAVE AND INCREASING IN TEMPERATURE AS SAID
ABOVE...NOT REALLY EXPECTING A WIDESPREAD SEVERE OUTBREAK. WOULD BE
MORE WORRIED IF MID LEVEL TEMPERATURES WERE FALLING.

THIS CONVECTION WILL DEPART THE FORECAST AREA LATE TONIGHT AND VERY
EARLY TUESDAY. BUT THERE COULD BE SOME ISOLATED REDEVELOPMENT ALONG
A SUBTLE WIND SHIFT IN OUR FAR SOUTHEAST ZONES TUESDAY AFTERNOON AS
THIS WIND SHIFT PRESSES EASTWARD. SHOULD BE A STRONG DRY LINE WITH
IT ALSO. IN THE LATE AFTERNOON...COULD BE A VERY BRIEF MARGINAL RISK
OF SEVERE WEATHER AROUND STORM LAKE BEFORE EXITING. OTHERWISE
LOOKING AT A WARM AND HUMID NIGHT TONIGHT...FOLLOWED BY COOLER
TEMPERATURES ON TUESDAY WITH MUCH DRIER AIR WORKING ITS WAY FROM
WEST TO EAST AS THE PROGRESSES. BUT AHEAD OF THE WEAK WIND
SHIFT...IT WILL REMAIN RATHER HUMID FROM WINDOM TO STORM LAKE ALL
DAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 304 PM CDT MON JUL 27 2015

THE POTENT CLOSED LOW WILL CONTINUE TO SLOWLY TREK EASTWARD THROUGH
SOUTH CENTRAL CANADA TUESDAY NIGHT AND WEDNESDAY. UPPER FLOW TURNS
NORTHWESTERLY AND A COOLER AIRMASS DESCENDS ACROSS THE NORTHERN
PLAINS IN ITS WAKE. COOLER AND DRY CONDITIONS ARE EXPECTED...HOWEVER
SOMEWHAT BREEZY WESTERLY LOW LEVEL WINDS ON TUESDAY NIGHT TURN
NORTHWESTERLY AND INCREASE ON WEDNESDAY. WHILE IT DOES NOT QUITE
LOOK TO BE ADVISORY LEVEL...SUSTAINED WINDS AROUND 15 TO 25 MPH WITH
GUSTS TO 35 MPH SEEM REASONABLE. ABUNDANT SUNSHINE IN A WELL MIXED
ENVIRONMENT WILL LEAD TO RELATIVELY LOW HUMIDITY AND MILD
TEMPERATURES IN THE LOW TO MID 80S WEDNESDAY.

MID LEVEL TEMPERATURES REBOUND ON THURSDAY AS UPPER LEVEL HEIGHTS
BUILD TO OUR WEST. WHILE WINDS WILL BE LIGHTER THAN WEDNESDAY...
MIXING DOWN SOME MILDER TEMPERATURES WILL IMPROVE HIGHS OUR WEST
WHERE THE LOW 90S WILL AGAIN BE POSSIBLE WEST OF THE JAMES RIVER.

WITHOUT THE UPPER RIDGE MAKING MUCH PROGRESS EAST HOWEVER...THE
GENERAL WEST NORTHWEST UPPER FLOW PATTERN HOLDS ON THROUGH THE
REMAINDER OF THE WEEK INTO EARLY NEXT WEEK. MOISTURE RETURN LOOKS
FAIRLY MINIMAL DURING THE PERIOD...THEREFORE IT LOOKS LIKE ANY WEAK
WAVES THAT DO DROP INTO THE NORTHERN PLAINS WILL NOT AMOUNT TO MUCH.
WENT AHEAD AND REMOVED SPOTTY SLIGHT CHANCE POPS FROM THE SUPERBLEND
THROUGH FRIDAY NIGHT. THERE IS A LITTLE BETTER AGREEMENT IN A WAVE
ARRIVING SATURDAY...BUT EVEN THIS POTENTIAL IS POOR WITH THE BETTER
CONVERGENCE EXPECTED NORTHEAST OF THE FORECAST AREA. ECMWF LIFTS
ANOTHER THERMAL BOUNDARY INTO THE AREA SUNDAY NIGHT WHILE THE GFS IS
FURTHER SOUTH. TEMPERATURES WILL BE NEAR SEASONAL...A LITTLE WARMER
LATE WEEK AND COOLING EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 616 PM CDT MON JUL 27 2015

THUNDERSTORMS MAY DEVELOP ACROSS THE AREA OVERNIGHT...AFFECTING
KHON AROUND 05Z...THEN KFSD AND KSUX LATER AS THE SYSTEM PUSHES
TO THE EAST. WINDS WILL TRANSITION TO NORTHWESTERLY ON TUESDAY
MORNING BEHIND THE SYSTEM. SOME GUIDANCE SUGGESTING THAT THERE
COULD BE MVFR/IRF STRATUS DEVELOPMENT TOWARD TUESDAY MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Jul 27, 7:31 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT MON JUL 27 2015

IAZ001-012-020-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040-
050-052>071-290045-
LYON IA-SIOUX-PLYMOUTH-LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-
ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
731 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE BEGINNING IN CENTRAL AND EASTERN
SOUTH DAKOTA THIS EVENING... SPREADING INTO PARTS OF SOUTHWEST
MINNESOTA AND PORTIONS OF NORTHWEST IOWA OVERNIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND
WINDS OF 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING AND OVERNIGHT.

IAZ002-003-013-014-021-022-031-032-MNZ081-090-290045-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-COTTONWOOD-JACKSON-
731 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA LATE THIS
EVENING OR OVERNIGHT. SEVERE STORMS ARE NOT EXPECTED...HOWEVER
ISOLATED STORMS COULD HAVE HAIL AROUND THE SIZE OF PENNIES AND
WIND GUSTS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL GENERALLY NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:40 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brule, Jerauld50 min
Jul 28, 1:50 AM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Douglas, Gregory18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.